Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Aspirin dose for AF - 300mg or 75mg ?(27 Posts)
My mother has an irregular heart beat ( and other things congestive heart failure ,etc ) and for years has been taking 300mg Aspirin a day .
She did not want to take warfarin and this was the dose prescribed .
Doctor at elderly persons hosp clinic where she went for a review yesterday says no no no should only be 75mg .
But no other review or consultant has said this .
( and not to take at all during a gout flare up which is news to us ,but another story )
Does anyone else take 300mg for AF ?
She should be on 75mg - that is the dose used to 'thin' blood, you can buy then in the supermarket.
But you used not to be able to get this size so maybe the origional Dr just prescribed what was available and no one has changed it.
Golly - but surely someone ,GP ,hospital consultant ,geriatrician,would have spotted this during the 10 years she's been on it ?
During her reviews ?
Or while they were investigating cause of her chronic anemia ?
From my knowledge, they usually start people on 300mg, especially after stroke but yes drop down to 75mg within a couple of weeks. Does depend on the specialist prescribing it. It may be that they felt 300mg was more appropriate, but it could have been a
pretty major oversight. Sometimes each person that reviews someone goes with what the previous person prescribed but it should have been questioned in the last 10 years, yes!
They were talking about this on Radio 2 this morning, prescribing mistakes. Thank goodness someone has picked it up now!
NICE see p47 http://www.nice.org.uk/nicemedia/pdf/CG036niceguideline.pdf
she should be on warfarin, but if she declines then aspirin 75-300mg a day
Thank you for your replies .
Alexandra - thank you for the link , right ,clear that 75-300mg recommended if warfarin not taken .
I'd always understood that the high dose was because mother not agreeing to take warfarin .
Personally I think doctor at clinic speaking out of turn .
We have further appt next week ,maybe things will become clearer .
As far as I'm concerned she's staying on the 300mg until someone ( preferably a cardiologist ) prescribes a lower dose .
But I don't feel inclined to value the judgement and comments of this doctor now .
He was really adamant ,not just remarking that maybe the dose should be looked at .
Of well ,we were last patient of the day and perhaps something was lost in the translation . He wasn't a native English speaker .
Bl**dy hard work trying to sort all this out .
Just visiting the hospital was exhausting ,transporting mother and wheelchair ,circling hospital because no space to drop anyone off , 5 hours of sitting around ,getting exhausted mother back home ...
there is no real evidence to state which dose is best for AF! thats the problem..Aspirin in the elderly is also a bleeding risk and the higher the dose the higher the chance of bleed. Warfarin is gold standard at present to AF. why doesnt your mum want warfarin? as anyone ever explained the benefits of it?
Its a tough decision to make especially when the older population think of warfarin as rat poision!
But warfarin is rat poison. OK, it has benefits, but it's not nice stuff.
It's also a huge commitment to take warfarin, daily blood tests initially and ongoing blood tests once it's in range. Yes it has it's benefits but it has high risks too and obviously impacts on daily life more than the aspirin. I'm not saying one is better or worse than the other
I know warfarin is gold standard but it's a decision an individual has to make for themselves. OP I reckon the best thing to do is Ask her regular GP next time she goes.
I completely agree its an individual choice, but the patient needs to be informed of all the information before they make that choice. warfarin is a pain having to have weekly blood test to start with however once the patient is within range thoseblood tests could be as far apart as 6 weekly. aspirin reduces the risk of a stroke in AF patients by 1/5 (20%) and warfarin by 2/3 (67%). aspirin is not monitored at all and in elderly has a 1.6% chance of causing a bleed compared to warfarin 1.4%. However if the person is forgetful or falls often then warfarin my be contraindicated...... If it was my mum i would want ehr to be on warfarin, hands down. but that is my individual choice.
OP ask if you have an arrhythmia nurse you could speak to...
Thank you for your replies .
My mother has always been dead set against warfarin because of the blood tests .
I don't know how much was explained to her when warfarin was suggested as it was a few years ago and I've only been really involved with her care for the last 2 or 3 years .
Knowing my mother she wouldn't have listened anyway .
I wish she were on warfarin ( I googled ages ago and read what a different action it has to aspirin and how much more effective it would be against strokes for her ) .
She bleeds at the slightest knock ,her arms and hands are covered in bruises and her legs are rapidly becoming a huge problem .
She has oedema and varicose veins and currently has 6 wounds from skin tears where she's knocked them and from blood blisters that burst .
belle - do you think she would bleed less if on warfarin as opposed to aspirin ? ( she's also chronically aenemic ) .
I don't think the blood tests would be so much of an issue now to her ,and presumably I could take her to GP surgery to have blood taken and sent ?
Or does it have to be done at heart clinic ?
havealittlefaith - just noticed that you've said daily bloodtests .
I don't think we could do that ,I'm on my knees as it is caring for her and trying to enable her to live independently .
Shopping ,cooking ,cleaning ,personal care ,dealing with hospital appointments ,podiatrists ,helping with endless dressings to aforementioned legs ( not to mention fingers ) ,emergency call outs for diarrohea attacks ,blood gushing from leg attacks . And all the little things that go alongside .
Guess she'll be staying on aspirin .
No, no daily blood tests only at initiation then if all stable much less frequently. GP surgery or even specialist pharmacy would probably be able to look after her, even sending a phlebotamist to the house. BUT loads of interactions with other drugs and warfarin. Have good chat with someone who knows your mum to make sure she's on the best treatment. Probably Aspirin 75 or 150 is ideal for your mum, the bruising and tearing don't sound the best do they? Good luck!
Yes daily just to start with to get it in range, length of time depends on the individual but like Bitdifferent there is a community service available. Some people get on fine with it. Tbh I think the bruising is similar with both drugs - they both thin the blood. At least she's on something, but worth getting advice next time she's seen.
Thanks bitdifferent and havealittle ,will think on't .
The other option is to ask about a different drug altogether. Clopidogrel (Plavix) is also used to thin blood but does not require the same amount of monitoring as warfarin. Worth asking cardiologist or GP to see if this would be suitable?
No problems. Am about to start the stuff myself as having a little hole in my heart closed next week and need to have thin blood for several months afterwards to stop clots. Will be taking it with 75 mg aspirin too. Also my cardiologist says that at 75 mg you get all the anti-platelet effects from aspirin. Higher doses do increase the risk of side effects which can be a problem. Hope you get a sensible answer.
Well it's for my age mother an getting sensible advice or access to a cardiologist seems unlikely on the evidence so far .
Good luck with your procedure ,hope it's all over soon !
mmm looks like the "ds" have gone awol on my post !
Thank you. Perhaps the Ds have disappeared with the cardiologist! Keep pestering until you get somewhere. Even though I work in the health service I have still had to make countless phone calls and chased things to get to this point!
Just to say senior cardiolgist bod ( professor ) has seen mother .
His advice to stay on 300mg aspirin and big no to stopping aspirin altogether during gout flares .
Thank goodness we didn't follow other doctors instructions !
Good to know she's been seen and had a clear treatment plan!
I have heard of so many cases were drs had different theories about the same thing. My brother had blocked femoral arteries - in the groin - he was blown through and stented and told to take 300 mgs of asperin a day.for the rest of his life, by his specialist, which he does. Chemists have told his wife that NO WAY should he be taking that large amount - reasons are asperin can cause stomach ulcers. I certainly have a terrible stomach reaction to asperin, even on a full stomach of food, but it does not affect my brother in any way, and he takes no other medication. So long as your mother's specialist is aware of all the other medication she takes, and she has no stomach/digestive problems, then I wouldn't worry at all.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.